Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 4, 2021, 4:11 PM EDT for Buckingham County, Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2021, 4:11 PM EDT (20:11 UTC)
- Expired
- May 4, 2021, 4:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 143 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 4:24 PM EDT | TSTM WND DMG | 1 N Andersonville, VA | TREE DOWN ALONG DIXIE HILL ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
730
WWUS81 KRNK 042011
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
411 PM EDT Tue May 4 2021
VAZ047-042045-
Buckingham-
411 PM EDT Tue May 4 2021
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL BUCKINGHAM COUNTY...
At 410 PM EDT, a strong thunderstorm was located over Toga, or near
Buckingham, moving east at 50 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Toga...
Andersonville...
Gold Hill...
and Bremo Bluff.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3764 7825 3745 7839 3746 7871 3749 7875
3751 7876 3773 7836 3772 7834 3771 7829
3769 7826 3769 7824
TIME...MOT...LOC 2010Z 255DEG 42KT 3752 7867
$$
VFJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 4, 2:32 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 4, 2:32 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 232 PM EDT Tue May 4 2021 .SYNOPSIS... Warm humid conditions are expected today ahead of an approaching storm system over the Mid-Mississippi Valley. Showers and thunderstorms are highly favored today with the potential for strong to severe storms this afternoon. A cold front will sweep through the region Wednesday bringing a change in airmass, with a return to cooler weather for the second half of the week. && .NEAR TERM /THROUGH WEDNESDAY/... As of 105 PM EDT Tuesday... An active afternoon with risk for strong to severe thunderstorms. For this afternoon, a broken line of sub-severe storms moving into far SW part of RNK CWA at 1230-1pm and with plenty of sunshine out ahead SBCAPE values are already in the 2000-2500 J/kg range and may reach over 3000 in the east by mid afternoon. Line is expected to become more organized and intensify as it moves into the New River Valley, Roanoke and Southern Shenandoah Valley, and the eventually east of the Blue Ridge. Hi res models suggest bowing segments and environment is most supportive of outflow dominated storm modes so expect wind damage will be primary threat. However, given high instability and some potential for deeper updraft to at least have mid-level rotation, isolated large hail is possible as well. Cannot rule out an isolated tornado, mainly east of the Blue Ridge, but that is a very limited threat given lack of low level hodograph curvature. By 5 or 6pm this line will quickly move east of the RNK forecast area with isolated showers lingering in the west perhaps, but most locations will be rain and storm free this evening and into much of the overnight. As a surface front and another upper level wave approaches toward midnight, shower activity...with some thunder possible is likely again in the far west and some showers may drift across toward the Blue Ridge and a few could make it into the Piedmont late tonight or toward morning but will be widely scattered at best. Relatively mild overnight with cloud cover and some showers, with lows generally in the 60s, and some upper 50s in higher elevations. Cold front moves through the area on Wednesday with best chance for showers continuing along the western slopes and biggest questions are how much instability can develop in the Piedmont before front gets through and thus could allow more showers and storms to develop along it and then move quickly east and out of the area. Hi res models suggest this is likely to happen by early to mid afternoon but not sure if the line will completely fill in and believe threat of severe weather is minimal until it moves east of the area. Temperature forecast tricky as well with most of the day in the west will be behind the front and this certainly cooler than today (60s and into low 70s seems likely now), but with Piedmont ahead of the front longer and may warm again well into the 80s before front moves through. Most likely these temperatures will need a little adjusting by overnight shift as timing of front becomes a little more clear. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 1145 AM EDT Tuesday... A return to colder weather On the backside of the departing cold front, high pressure will start to build into the region, and be centered over central KY by daybreak Thursday morning. During the course of the transition, there will be enough of pressure gradient in place to have gusty northwest winds across the region Wednesday night, especially during the evening hours at the ridgetops. Colder air returns to the region with this area of high pressure. Expect lows Wednesday night to be in upper 30s to around 40 across the mountains and low to mid 40s across the Piedmont. At this time, frost is not expected across the mountains given the breezy/gusty conditions. On Thursday, look for partly to mostly cloudy skies across the mountains thanks to the influence of an upslope northwest wind. The Piedmont region should be mostly clear. After a cool start to the day, highs will rebound into the upper 50s to lower 60s across the mountains and upper 60s to around 70 across the Piedmont. The center of the high pressure will start to drift east of the region Thursday night as a cold front approaches from the west. We still will be in a colder than normal regime with lows from the mid 30s to around 40 across the mountains and low to mid 40s across the Piedmont. We are also expecting increasing cloud cover, and chance of showers as the night progresses thanks to the approaching front. The clouds and precipitation will again preclude any frost chances in the west. For Friday into Friday night, a cold front will cross the area Friday morning, and be followed by a reinforcing front Friday evening. Look for better coverage of showers, especially in the west, and a small chance of thunderstorms across parts of southeast West Virginia and Southside Virginia. Temperatures will continue to trend a little lower with highs Friday and lows Friday night a couple of degrees cooler than those realized Thursday into Thursday night. Winds will turn gusty from the northwest behind the front Friday Friday into early Friday night with 20 to 30 mph gusts common at the highest elevations. Confidence in the above weather scenario is moderate. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 1020 AM EDT Tuesday.. Another period of unsettled weather and trending milder During this portion of the forecast, the area starts out on the backside of departing upper trough. Through the remainder of the weekend and into early next week, the region transitions to a more zonal flow. However, we do expect periodic perturbations within this flow thanks to upstream shortwave passing through the region. Except for Saturday, this pattern will keep our forecast with some potential of showers Sunday through Tuesday. While it is a little early to say with high certainty, there will also be a chance of some thunderstorms Monday afternoon for mainly the southeast section of the forecast area when a cold front moves southeast through the area. Temperatures during this portion of the forecast will start about five degrees below average and then trend to around average on Monday, then five degrees cooler than average behind the cold front on Tuesday. Confidence in the above weather scenario is on the low side of moderate. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 230 PM EDT Tuesday... A line of strong to severe storms expected to pass through the area this afternoon and has already moved through KBLF, impacting KBCB and KROA 18-19Z, and KLYH by 19-20Z. Gusty winds of 30-40mph possible with some small hail possible as well. Smaller chance that parts of this line will impact KLWB and KDAN but scattered storms still possible through 21Z. Tempo periods of MVFR or even IFR possible with these storms. After the passage of the line of storms, expect partial clearing with another period of VFR this evening and early tonight. A cold front will cross the region late tonight and early Wednesday, associated with more showers and potential for Sub- VFR conditions especially western TAF sites of KBLF and KLWB after midnight. Southwest winds this afternoon and evening ahead of front will gust in the 15-20kt range and will shift more to WNW behind this front late tonight and then gust again during the day Wed also 15-20kt range. Front may not reach KLYH and KDAN until 16-18Z however when the wind shift will take place. By around the end of the valid TAF period, 18Z Wed, more showers and perhaps thunderstorms could develop near or just east of KLYH and KDAN and quickly move east so will need to eventually consider if coverage will be enough to put mention of showers or storms at those sites in future issuances. Extended Aviation Discussion... Behind front on Wednesday expect mainly VFR conditions from late Wednesday into Thursday. Another disturbance may bring showers to the area late Thursday into Friday. && .EQUIPMENT... BLF ASOS seems to be getting hit with intermittent power outage which is degrading the observation at times. Plan to have maintenance folks look into this today. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM/SK NEAR TERM...PM/SK SHORT TERM...DS LONG TERM...DS AVIATION...PM/SK EQUIPMENT...PM
Hazardous weather outlook, May 4, 2:04 PM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 204 PM EDT Tue May 4 2021 VAZ014-017>020-022>024-032>035-043>047-058-059-051815- Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 204 PM EDT Tue May 4 2021 ...SEVERE THUNDERSTORM WATCH 148 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report severe weather. NCZ001-002-018>020-VAZ007-009>013-015-016-WVZ042>044-507-508-051815- Ashe-Alleghany NC-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Grayson-Carroll-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 204 PM EDT Tue May 4 2021 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe storms today. The main threat is damaging thunderstorm winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ003>006-051815- Surry-Stokes-Rockingham-Caswell- 204 PM EDT Tue May 4 2021 This Hazardous Weather Outlook is for north central North Carolina. .DAY ONE...This afternoon and tonight. There is a slight risk for severe storms today. The main threat is damaging thunderstorm winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, May 4, 3:38 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND DMG 1 SSE SALEM CITY 37.27N 80.05W
05/04/2021 CITY OF SALEM VA 911 CALL CENTER
MULTIPLE LIMBS AND TWO TREES WERE BLOWN DOWN
ALONG APPERSON DRIVE NEAR THE AMERICAN
LEGION.
&&
DSLocal storm report, May 4, 3:43 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND DMG 1 ENE BLUE RIDGE 37.39N 79.81W
05/04/2021 BOTETOURT VA PUBLIC
TREES DOWN ALONG FIELD AVE IN BLUE RIDGE.
&&
ESTLocal storm report, May 4, 3:51 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND DMG 2 SSE BOONSBORO 37.42N 79.24W
05/04/2021 CITY OF LYNCHBURG VA PUBLIC
TREES DOWN ALONG WIGGINGTON ROAD.
&&
ESTSpecial weather statement, May 4, 3:55 PM EDT, 16 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 355 PM EDT Tue May 4 2021 NCZ006-042030- Caswell- 355 PM EDT Tue May 4 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CASWELL COUNTY... At 355 PM EDT, a strong thunderstorm was located over Jericho, moving east at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Jericho... Prospect Hill... Camp Springs... Leasburg... Topnot... Hightowers... and Baynes. If outdoors, consider seeking shelter inside a building. LAT...LON 3625 7947 3632 7951 3645 7914 3624 7916 TIME...MOT...LOC 1955Z 255DEG 23KT 3629 7934 WP
Local storm report, May 4, 4:03 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND DMG 2 SSE BLUE RIDGE 37.35N 79.80W
05/04/2021 BOTETOURT VA 911 CALL CENTER
TREES DOWN ALONG ARCHWAY ROAD IN BLUE RIDGE,
VA.
&&
ESTSpecial weather statement, May 4, 4:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
411 PM EDT Tue May 4 2021
VAZ047-042045-
Buckingham-
411 PM EDT Tue May 4 2021
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL BUCKINGHAM COUNTY...
At 410 PM EDT, a strong thunderstorm was located over Toga, or near
Buckingham, moving east at 50 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Toga...
Andersonville...
Gold Hill...
and Bremo Bluff.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3764 7825 3745 7839 3746 7871 3749 7875
3751 7876 3773 7836 3772 7834 3771 7829
3769 7826 3769 7824
TIME...MOT...LOC 2010Z 255DEG 42KT 3752 7867
VFJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 12:05 PM EDT | Special Weather Statement | RNK | Grayson, Smyth, Tazewell | 25 min |
| May 4, 12:31 PM EDT | Special Weather Statement | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 29 min |
| May 4, 1:23 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 37 min |
| May 4, 1:30 PM EDT | Special Weather Statement | RNK | Bland, Craig, Floyd, Giles, Montgomery, Pulaski and 4 more | 30 min |
| May 4, 1:41 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, City of Radford | 49 min |
| May 4, 1:53 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 37 min |
| May 4, 2:01 PM EDT | Special Weather Statement | RNK | Rockbridge | 14 min |
| May 4, 2:10 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 35 min |
| May 4, 2:12 PM EDT | Areal Flood Advisory | RNK | Bedford, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem | 2 hr |
| May 4, 2:15 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, Rockbridge, City of Lexington | 60 min |
| May 4, 2:22 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Craig, Floyd, Franklin, Montgomery and 3 more | 53 min |
| May 4, 2:53 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Campbell, Rockbridge, City of Buena Vista and 1 more | 67 min |
| May 4, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Amherst, Botetourt, Rockbridge, City of Lexington | 40 min |
| May 4, 3:35 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham, Campbell | 55 min |
| May 4, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Campbell, Charlotte | 55 min |
| May 4, 3:23 PM EDT | Special Weather Statement | RNK | Rockingham | 37 min |
| May 4, 3:55 PM EDT | Special Weather Statement | RNK | Caswell | 35 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.